MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 7-8 LT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 7-8 LT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74023281
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Joint Dislocation (2374); Implant Pain (4561)
Date of Event 12/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after tka surgery had been performed on 2007, the patient experienced pain and instability.On (b)(6) 2023, the patient was admitted and x-rays showed the knee being dislocated.This adverse event was solved by revision surgery on (b)(6)2023, in which an unkn journey bcs knee insert was exchanged.Upon removing the old insert, is was evident that the post had broken, allowing the femur to jump anteriorly.Patient had no adverse reaction and surgeon was happy and knee stable after insert insertion.No further complications were reported.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.However, the photographs were reviewed, and revealed that the insert post is fractured.The clinical/medical investigation concluded that the provided electronic photocopied x-ray images dated in (b)(6) 2023 appear to show a posteriorly displaced tibia compared to the (b)(6) 2023 lateral image.The provided insert photos show surface pitting with a fractured post-tip that appears to have resulted from posterior wear on the post.Based on the information provided, definitive contributing clinical factors to the fractured post cannot be concluded.However, the longevity and wear of the implant cannot be ruled out as potential contributing factors.The positioning of the femoral to tibial implants do not appear extreme to confirm impingement so patient activities or movement cannot be ruled out as well as potential factors.The fractured post likely contributed to the dislocation, pain and instability.The patient impact included the reported symptomatic dislocation with intra-operative findings of a broken insert post with subsequent revision with a non-identical j2 size 7-8, 9mm bcs insert.Further patient impact could not be determined, although a transient post operative recovery would be anticipated.As it was communicated that ¿there¿s a lot of backside wear¿ and ¿very difficult to see¿, a partial lot number was provided.Therefore, the part and batch number information provided did not match into the system, thus a device history record review could not be performed.A review of complaint history revealed similar events for the listed device over the previous 12 months.Even though the batch number provided is not valid within the system, the review was performed and did not reveal similar events.A review of the instructions for use documents for knee systems revealed that the implant can break or become damaged as a result of strenuous activity or trauma.This has been identified as a warning and precaution.A review of the risk management file revealed this failure mode was previously identified.A review of previous actions concluded that there is a higher than expected risk of revision surgery for the first generation of journey bcs systems.It was recommended to undertake a field safety corrective action to inform surgeons of the higher expected risk of revision, and ensure clear communication that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.Additionally, per material specification, the quality and manufacture of polyethylene as ram-extruded rod and compression-molded rod and plate shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient activities, longevity and wear of the implant, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10: additional information in a1, a2, a3, a4, b5, d1, d2, d4, and g5.
 
Event or Problem Description
It was reported that, after tka surgery had been performed on 2007, the patient experienced pain and instability.On (b)(6) 2023, the patient was admitted and x-rays showed the knee being dislocated.This adverse event was solved by revision surgery on (b)(6) 2023, in which an journ art ins bcs std 7-8 lt 9 was exchanged.Upon removing the old insert, is was evident that the post had broken, allowing the femur to jump anteriorly.Patient had no adverse reaction and surgeon was happy and knee stable after insert insertion.No further complications were reported.

Brand Name
JOURN ART INS BCS STD 7-8 LT 9
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18536174
Report Number1020279-2024-00163
Device Sequence Number20722399
Product Code JWH
UDI-Device Identifier03596010555342
UDI-Public03596010555342
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number74023281
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/29/2023
Supplement Date Received by Manufacturer01/23/2024
03/14/2024
Initial Report FDA Received Date01/18/2024
Supplement Report FDA Received Date01/26/2024
03/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0003-2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age75 YR
Patient SexMale
Patient Weight90 KG